Kansas, 2009

Tornado and Hail in Kansas, March 7, 2009

March 7, 2009 · NWS DDC · 5 events in 1 county or zone

Severe thunderstorms clipped the far southeast part of the area and produced marginally severe hail and one small but brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms clipped the far southeast part of the area and produced marginally severe hail and one small but brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 7, 2:47 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 7, 2:47 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CST SAT MAR 7 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR PRECIP
TONIGHT AND TEMPERATURES DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE FOUR CORNERS REGION.
MEANWHILE, A SOUTHWESTERLY FLOW ALOFT IS PRESENT AHEAD OF THE TROUGH
ACROSS WESTERN KANSAS. A +90KT UPPER SUBTROPICAL JET IS CLIMBING
NORTHEAST ACROSS THE DESERT SOUTHWEST INTO THE CENTRAL PLAINS AND ON
UP INTO THE GREAT LAKES REGION. NEAR THE SURFACE, A COLD FRONT IS
SINKING SLOWLY SOUTH ACROSS WESTERN KANSAS.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL
TROUGH PUSHING EAST ACROSS WESTERN KANSAS LATE TONIGHT AND LIFTING
NORTHEAST INTO THE GREAT LAKES REGION SUNDAY AFTERNOON. THIS WILL
PROVIDE A LINGERING CHANCE FOR PRECIP TONIGHT ACROSS PORTIONS OF
CENTRAL KANSAS BEFORE THE TROUGH KICKS OUT SUNDAY. MEANWHILE,
ANOTHER UPPER LEVEL TROUGH WILL BEGIN DROPPING SOUTH INTO THE
PACIFIC NORTHWEST REGION MONDAY. AT THE SURFACE, STRENGTHENING LOW IN
EXTREME SOUTHWEST KANSAS WILL LIFT EAST-NORTHEAST INTO NORTHERN
MISSOURI BY EARLY SUNDAY. BULK OF LOW LEVEL MOISTURE WILL REMAIN
JUST EAST OF OUR CWA BUT WILL SEE SOME ADVECT INTO OUR EXTREME
SOUTHEAST WITH DEWPOINTS AT H85 UP TO AROUND 5C. THE NAM AND GFS
BOTH INDICATE A STRONG +130KT UPPER LEVEL JET STREAMING NORTHEAST
JUST ACROSS THE SOUTHEASTERN CORNER OF THE FORECAST AREA. THIS IS IN
CONJUNCTION WITH A ZONE OF LOW LEVEL CONVERGENCE ASSOCIATED WITH THE
SURFACE LOW. AS A RESULT, DEVELOPING THUNDERSTORMS WILL BE POSSIBLE
EARLY THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM MEADE TO
LARNED. NAM, GFS, AND ECMWF(HIRES) MODEL SOUNDINGS FOR P28 (MEDICINE
LODGE) SHOW INCREASING LOW LEVEL LAPSE RATES RESULTING FROM DAYTIME
HEATING AS THE DRYSLOT ACROSS EXTREME SOUTHWEST KANSAS MOVES EAST
ACROSS THE VICINITY. HOWEVER, EXPECT ANY THUNDERSTORM DEVELOPMENT TO
BE ELEVATED AS SURFACE DEWPOINTS WILL BE CONSTRAINED TO THE 50S(F)
WHILE HIGH TEMPERATURES HERE ARE NEAR 80F. A FEW OF THESE STORMS MAY
BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING HAIL. PLAN TO
BUMP UP POPS UP TO 50 TO 60 ACROSS OUR EXTREME SOUTHEAST AND KEEP
SLIGHT TO LOW END CHANCE POPS IN NORTH DUE TO POSSIBLE WRAPAROUND.
COULD SEE A FEW SNOWFLAKES LATE TONIGHT AS COLD AIR SURGES SOUTH.

AS FOR TEMPERATURES, A COOLER NIGHT CAN BE EXPECTED. COLD AIR
ADVECTION WILL POUR COLDER AIR SOUTH ACROSS WESTERN KANSAS IN WAKE OF
THE PASSING COLD FRONT. THE NAM, GFS, AND UKMET ALL AGREE INDICATING
TEMPERATURES AT H85 RANGING FROM AROUND 2C ACROSS OUR NORTH TO NEAR
5C ACROSS OUR SOUTHERN BORDER. EXPECT LOWS TONIGHT MAINLY DOWN INTO
THE 30S(F) ACROSS THE CWA WITH UPPER 20S(F) POSSIBLE NORTHWEST. A
LEE SIDE TROUGH OF LOW PRESSURE WILL QUICKLY DEVELOP BY EARLY SUNDAY
AFTERNOON. THIS WILL BRING A DOWNSLOPING WESTERLY TO SOUTHWESTERLY
FLOW ACROSS SOUTHWEST KANSAS ALLOWING MILD TEMPERATURES TO QUICKLY
RETURN. TEMPERATURES AT H85 WILL RANGE FROM AROUND 8C ACROSS OUR
EAST TO NEAR 15C ALONG THE COLORADO BORDER. EXPECT HIGHS SUNDAY
PRIMARILY UP INTO THE 60S(F). FOR SUNDAY NIGHT, LEE SIDE TROUGHING
WILL PERSIST ALLOWING A LOW LEVEL SOUTHERLY FLOW TO CONTINUE ACROSS
SOUTHWEST KANSAS. TEMPERATURES AT H85 WILL RANGE FROM 12C NORTH TO
AROUND 15C ALONG OUR SOUTHERN BORDER. EXPECT LOWS TO CLIMB FROM THE
PREVIOUS NIGHT WITH TEMPERATURES DOWN INTO THE MID TO UPPER 30S(F)
NORTH AND WEST TO THE LOWER 40S(F) SOUTHEAST. TEMPERATURES WILL
CONTINUE A WARMING TREND MONDAY AS THE LEE SIDE TROUGH CONTINUES TO
INFLUENCE LOW LEVEL SOUTHERLIES. TEMPERATURES AT H85 WILL RANGE FROM
15C IN OUR EAST TO NEAR 18C ACROSS OUR WEST. EXPECT HIGHS MAINLY IN
THE 70S(F) ACROSS THE CWA. PLAN TO LOWER HIGHS 2-3 DEGREES IN THE
EAST AND RAISE THEM A BIT IN THE WEST MONDAY WITH MINOR ADJUSTMENTS
ELSEWHERE.

DAYS 3-7...

THE MAIN FORECAST CHALLENGES FOR THIS EXTENDED ARE MAINLY
TEMPERATURES.

AN UPPER LEVEL TROUGH SWINGS THROUGH THE CENTRAL AND NORTHERN PLAINS
ON TUESDAY BRINGING A LARGE DRY SLOT AND COLD FRONT. COLDER SURFACE
HIGH PRESSURE FILTERS INTO THE PLAINS BEHIND THE FRONT INTO THURSDAY
WITH NORTH TO EAST WINDS. THE GFS LOOKS A BIT TOO COLD AT 850MB AND
WILL HEDGE TO THE WARMER ECMWF. WINDS BECOME SOUTHERLY AHEAD OF A
FRONTAL SYSTEM ON SATURDAY BUT IS SHORT LIVED AS ANOTHER TROUGH IS
SCHEDULED WITH A COLD FRONT ON SUNDAY. THE ECMWF IS THE FASTEST WITH
THIS COLD FRONT WHILE THE GFS IS SLOWER.

FOR THE HIGH TEMPERATURES COOL FROM AROUND 50 ON TUESDAY AND INTO
THE 30S AND 40S INTO FRIDAY AND POSSIBLY MID 50S BY SATURDAY. FOR
OVERNIGHT LOWS LOOK FOR MID 30S ON MONDAY NIGHT THEN NEAR 20 ON
WEDNESDAY AND THURSDAY MORNINGS. LOWS WARM BACK INTO THE 20S BY
SATURDAY.

&&

.AVIATION...

LOOK FOR MVFR CIGS TO HANG AROUND HAYS UNTIL ABOUT 15Z SUNDAY
MORNING WITH SOME MVFR POSSIBLE AT GCK AND DDC AFTER 3Z TILL AROUND
9Z OR SO. A FEW SCATTERED SHOWERS ARE ALSO POSSIBLE THIS EVENING
MAINLY IN THE HAYS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  63  37  75 /  10   0   0   0
GCK  30  63  35  75 /  10   0   0   0
EHA  33  67  38  77 /  10   0   0   0
LBL  32  67  37  75 /  10   0   0   0
HYS  30  60  35  70 /  30   0   0   0
P28  40  63  42  77 /  60   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/06/06
Hazardous weather outlook, Mar 7, 11:32 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 AM CST SAT MAR 7 2009

KSZ065-066-078>081-087>090-081100-
PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-
BARBER-
1132 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY SOUTHEAST OF A
LINE FROM MEADE TO LARNED. A FEW THESE STORMS COULD BECOME SEVERE
WITH THE PRIMARY THREAT BEING DAMAGING HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT....MAINLY SOUTHEAST OF A
LINE FROM MEADE TO LARNED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Mar 7, 5:11 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CST SAT MAR 7 2009

KSZ089-090-080015-
BARBER-COMANCHE-
511 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES...

AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF AETNA...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.  THIS STORM WAS
DEVELOPING RATHER RAPIDLY...AND MAY REQUIRE A SEVERE THUNDERSTORM
WARNING SOON.

LAT...LON 3705 9923 3746 9887 3734 9834 3723 9834
      3699 9893 3699 9913
TIME...MOT...LOC 2311Z 217DEG 35KT 3708 9906

UMSCHEID

The radar

The Vance AFB radar (KVNX), 77 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Barber

When
March 7, 6:16 PM CST
Where
Barber County, 7.15 mi ENE of Uppdegraff
Measured
0.75 in hail
Reported by
Public
Coordinates
37.370, -98.480

Tornado, Barber

When
March 7, 6:18 PM CST
Where
Barber County, 1.3 mi ENE of Uppdegraff
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
37.340, -98.580

This tornado made brief contact for less than 5 seconds according to a storm chaser with the broadcaster media.

Hail, Barber

When
March 7, 6:20 PM CST
Where
Barber County, 7.94 mi SE of Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
37.380, -98.460

Hail, Barber

When
March 7, 6:25 PM CST
Where
Barber County, 3.5 mi S of Nashville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.400, -98.440

Hail, Barber

When
March 7, 6:25 PM CST
Where
Barber County, 6.04 mi SE of Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
37.410, -98.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161376, 161378, 161377, 161379, 161380.